Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

July 13, 2012Rice County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 13, 2012, 8:59 AM CDT for Rice County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2012, 8:59 AM CDT (13:59 UTC)
Expired
Jul 13, 2012, 9:45 AM CDT
In force
46 min
Issued by
NWS Twin Cities, MN

County Rice County, MN

The radar

The Minneapolis radar (KMPX), 69 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WWUS83 KMPX 131359
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 AM CDT FRI JUL 13 2012

MNZ077-131445-
RICE-
859 AM CDT FRI JUL 13 2012

AT 856 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF WARSAW. THIS STORM WAS MOVING EAST
AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WARSAW.
  FARIBAULT.
  RUSKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4432 9304 4420 9304 4420 9347 4436 9343
TIME...MOT...LOC 1359Z 285DEG 14KT 4429 9334

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 13, 7:04 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 13, 7:04 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
704 AM CDT FRI JUL 13 2012

.UPDATED FOR 12Z AVIATION DISCUSSION...

&&

.DISCUSSION...
THE UPCOMING SEVEN DAYS LOOKS TO BE RELATIVELY QUIET FROM A PCPN
PERSPECTIVE... WITH THE BEST CHANCES BEING OVER THE NEXT 24
HOURS... BUT IT STARTING TO LOOK MORE INTERESTING WITH RESPECT TO
A FEW CHANCES FOR EXCESSIVE HEAT. IN THE BIG PICTURE... THE LATEST
WATER VAPOR IMAGERY AND RAP UPPER AIR ANALYSES SHOW A FAIRLY
HEALTHY SHORTWAVE MOVING THROUGH THE REGION AT THE CURRENT TIME...
WITH TWO MAIN PV ANOMALIES AND AREAS OF ENHANCED FORCING. ONE CAN
BE SEEN DROPPING SOUTHEAST THROUGH SOUTHEAST SOUTH DAKOTA AT THE
CURRENT TIME... AND IS HELPING TO ENHANCE THE PCPN OUT AHEAD OF IT OVER
THE SOUTHERN PART OF MINNESOTA. THE SECOND ANOMALY IS OVER
NORTHEAST NORTH DAKOTA... AND IS SLOWLY SLIDING EAST WITH TIME...
AND HELPING TO KEEP SOME PCPN GOING IN THAT AREA. ZOOMING OUT...
AN AMPLIFIED RIDGE REMAINS OVER THE WESTERN CONUS... WITH AN UPPER
TROUGH OVER THE PACIFIC NORTHWEST. THE GENERAL THEME OVER THE NEXT
24 TO 36 HOURS WILL BE FOR THE SHORTWAVE CURRENTLY TO OUR WEST TO
DROP SLOWLY SOUTHEAST AND HELP PUSH THE SURFACE TROUGH/FRONT
THROUGH THE AREA TODAY THROUGH SATURDAY... BRINGING CHANCES FOR
SHRA/TSRA TO THE AREA. AFTER THAT WE WILL SEE THE RIDGE OVER THE
ROCKIES BUILD INTO THE AREA... AND BRING INCREASINGLY WARM
TEMPERATURES INTO THE AREA THROUGH MONDAY. WE SHOULD THEN SEE SOME
BRIEF DEPRESSION IN THE UPPER HEIGHTS OVER THE AREA... BUT BY THE
MIDDLE OF THE WEEK THE UPPER RIDGE LOOKS TO RE-AMPLIFY OVER THE
CENTER OF THE COUNTRY. BY THE END OF THE WEEK THERE IS A FAIR
AMOUNT OF DISAGREEMENT BETWEEN THE GFS AND ECMWF... WITH THE GFS
DROPPING AND UPPER TROUGH INTO EASTERN CANADA AND DEVELOPING
NORTHWEST FLOW OVER US... WHILE THE ECMWF CONTINUES TO BUILD THE
UPPER RIDGE AND WOULD REALLY HAVE US COOKING BY THE END OF THE
WEEK. THE ECMWF HAS BEEN FAIRLY CONSISTENT WITH THE IDEA THE PAST
FEW RUNS... SO IT WILL CERTAINLY BE SOMETHING TO MONITOR. AT THIS
POINT... A VERY WARM MONDAY LOOKS TO BE A GOOD BET... WITH ANOTHER
PERHAPS WARMER SPAN OF WEATHER DEVELOPING BY THE END OF THE WEEK
THROUGH THE FOLLOWING WEEKEND.

FOR TODAY... WE SHOULD CONTINUE TO SEE SOME SCATTERED SHRA/TSRA
MIGRATE SLOWLY EAST THROUGH THE DAY AS THE SURFACE TROUGH PUSHES
EAST AHEAD OF UPPER WAVE. THE LOW LEVEL CONVERGENCE/UPPER LEVEL
DIVERGENCE COUPLET LOOKS TO PUSH EAST OF THE I-35 CORRIDOR BY THIS
AFTERNOON... SO THE BEST CHANCE FOR MORE WIDESPREAD PCPN WILL BE
OVER THE EASTERN PART OF THE CWFA... ALONG WITH THE MAIN POTENTIAL
FOR ANY SEVERE STORMS. HOWEVER... WITH THE UPPER TROUGH MOVING SO
SLOWLY TODAY AND TONIGHT... WE COULD CERTAINLY SEE SOME LINGERING
SHRA BEHIND THE SURFACE BOUNDARY BENEATH THE UPPER PV ANOMALY AND
ASSOCIATED MID-LEVEL COLD POOL. IN TERMS OF SEVERE WEATHER
POTENTIAL... THINGS STILL LOOK LIKE THE HAVE THE PAST SEVERAL
DAYS... WITH DECENT MLCAPE VALUES AOA 1500 J/KG TODAY INTO THIS
EVENING... BUT MEAGER DEEP LAYER AND LOW LEVEL SHEAR. SO... STILL
LOOKS LIKE WE/LL MAINLY BE DEALING WITH MULTI-CELL PULSE STORMS...
WITH THE PRIMARY THREAT BEING MARGINALLY SEVERE HAIL AND PERHAPS
SOME DOWNBURST WIND GUSTS GIVEN EXPECTED SURFACE DELTA THETA-E
VALUES AOA 25K. SOME PCPN COULD LINGER OVER THE EASTERN PART OF
THE AREA FOR A GOOD PART OF SATURDAY GIVEN THE SLOW EASTWARD
MIGRATION OF THE UPPER WAVE. HOWEVER... BY SATURDAY NIGHT WE
SHOULD SEE UPPER RIDGING WORK BACK ACROSS THE AREA... WITH A
SURFACE RIDGE NOSING DOWN FROM CENTRAL CANADA AS WELL. FAIRLY
ROBUST RETURN FLOW LOOKS TO SETUP SUNDAY AFTERNOON... PUSHING THE
WARM FRONT WELL NORTH THROUGH THE AREA BY EVENING. WE WILL THEN
SEE LOW PRESSURE ORGANIZE OVER THE HIGH PLAINS SUNDAY NIGHT INTO
MONDAY... WITH THE WARM SECTOR BECOME WELL ESTABLISHED OVER OUR
AREA. CHANCES FOR PCPN ON MONDAY AS THIS LOW PUSHES EAST LOOK LIKE
THEY WILL BE CONFINED TO THE NORTH OF OUR AREA CLOSER TO THE WARM
FRONTAL BOUNDARY AS 700MB TEMPERATURES AOA 12C ENCOMPASS ALL OF
CENTRAL AND SOUTHERN MINNESOTA. THE COLD FRONT WILL EVENTUALLY
DROP SOUTH THROUGH THE AREA MONDAY NIGHT AND TUESDAY AS THE
SURFACE LOW MOVES OFF INTO THE GREAT LAKES... AND WE COULD SEE
SOME SHRA/TSRA DROP THROUGH THE AREA AT THAT TIME AS WE FINALLY
PUSH THE CAP SOUTH OF THE REGION.

A BRIEF SHOT OF COOLER AND DRIER AIR LOOKS TO WORK INTO THE AREA
TUESDAY NIGHT THROUGH WEDNESDAY AS 500MB HEIGHTS FALL AND A DECENT
SURFACE HIGH SETTLES SOUTH INTO THE AREA FROM CANADA. HOWEVER...
AS WE/VE SEEN MOST OF THE SUMMER... WE WON/T HAVE NEAR OR SLIGHTLY
BELOW NORMAL TEMPERATURES REMAINING OVER THE AREA FOR TOO LONG...
AND RETURN FLOW WILL SET BACK UP BY THURSDAY. AS SOUTHWESTERLY
FLOW DEVELOPS AND STARTS TO BRING WARMER TEMPERATURES AND MOISTURE
BACK INTO THE AREA... WE COULD SEE SOME PCPN DEVELOP OVER THE
AREA... SO INCLUDED SOME POPS ON THURSDAY TO ACCOUNT FOR THAT
SCENARIO. AFTER THURSDAY... AND BEYOND THE CURRENT FORECAST
PERIOD... IS THE POINT AT WHICH THE GFS AND ECMWF START TO
DIVERGE QUITE A BIT... AND THERE IS A FAIR AMOUNT OF SPREAD IN THE
GEFS AT THIS POINT AS WELL... WITH SOME MEMBERS SUGGESTING
SOLUTIONS CLOSER TO THAT OF THE ECMWF. IN A NUTSHELL... THE ECMWF
REALLY BUILDS THE UPPER RIDGE OVER THE CENTRAL CONUS AND INTO
SOUTHERN CANADA... WHILE THE GFS HOLDS A DEEP UPPER TROUGH OVER
EASTERN CANADA... AND MANAGES TO KEEP THE UPPER RIDGE AT BAY TO
OUR WEST. SHOULD THINGS PAN OUT AS THE ECMWF SUGGESTS... WE COULD
BE LOOKING AT A PROLONGED SPELL OF WELL ABOVE NORMAL TEMPERATURES
FROM THE END OF THE WEEK INTO THE FIRST PART OF THE FOLLOWING
WEEK.

&&

.AVIATION.../12Z TAF ISSUANCE/
AN UPPER LEVEL DISTURBANCE WILL SLIDE ACROSS THE REGION OVER THE
NEXT 24 HOURS AND CAUSE SOME SHOWERS AND THUNDERSTORMS TO DEVELOP.
THESE ARE ALREADY ONGOING NEAR THE MN/WI BORDER. EXPECT THESE
PULSE STORMS TO PERCOLATE THROUGHOUT THE DAY...WITH BETTER CHANCES
DURING THE LATE AFTERNOON AND EARLY EVENING AT THE EASTERN SITES.

KMSP...SHOWERS AND THUNDERSTORMS SEEM TO BE REDEVELOPING ON THE
EASTERN SIDE OF THE METRO THIS MORNING. ANTICIPATING A BREAK THIS
MORNING THROUGH THE EARLY AFTERNOON BEFORE MORE WIDESPREAD SHOWERS
DEVELOP ONCE AGAIN. THIS CONVECTION WILL BE VERY PULSE-LIKE IN
NATURE...SO CURRENTLY JUST HAVE A VC-GROUP. THIS WILL LIKELY NEED
TO BE FINE TUNED LATER TODAY...BUT DIDNT FEEL CONFIDENT WITH
SEVERAL HOURS OF THUNDER.

/OUTLOOK/
SATURDAY...VFR WITH TSRA ENDING. WINDS N AT 5 KT.
SUNDAY...VFR. WINDS W AT 10G15KT.
MONDAY...VFR. WINDS SSW AT 10G15KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TRH/JRB
Hazardous weather outlook, Jul 13, 3:43 AM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
343 AM CDT FRI JUL 13 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141300-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
343 AM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM
REDWOOD FALLS TO LITTLE FALLS. ALTHOUGH WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED... A FEW SEVERE STORMS ARE POSSIBLE... MAINLY
ALONG AND EAST OF INTERSTATE 35 DURING THE AFTERNOON AND EARLY
EVENING HOURS. THE PRIMARY SEVERE WEATHER THREAT WILL BE HAIL
AROUND ONE INCH IN DIAMETER... ALONG WITH LOCALIZED WIND GUSTS
NEAR 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE 35 ON SATURDAY...
BUT SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE
AGAIN ON TUESDAY AND THURSDAY... ALTHOUGH IT IS TOO EARLY TO
DETERMINE THE LIKELIHOOD OF SEVERE WEATHER.

HOT AND HUMID CONDITIONS ARE EXPECTED ON MONDAY... WITH HEAT
INDICES IN EXCESS OF 100 DEGREES POSSIBLE DURING THE AFTERNOON AND
EARLY EVENING. CONTINUE TO MONITOR LATER FORECASTS FOR UPDATES ON
THIS POTENTIAL FOR EXCESSIVE HEAT ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 13, 8:59 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 AM CDT FRI JUL 13 2012

MNZ077-131445-
RICE-
859 AM CDT FRI JUL 13 2012

AT 856 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF WARSAW. THIS STORM WAS MOVING EAST
AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WARSAW.
  FARIBAULT.
  RUSKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4432 9304 4420 9304 4420 9347 4436 9343
TIME...MOT...LOC 1359Z 285DEG 14KT 4429 9334

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:50 PM CDTSpecial Weather StatementMPXPope, Stevens40 min
Jul 12, 9:14 PM CDTSpecial Weather StatementMPXDouglas46 min
Jul 12, 9:44 PM CDTSpecial Weather StatementMPXBig Stone46 min
Jul 12, 10:01 PM CDTSevere Thunderstorm WarningMPXLac qui Parle29 min
Jul 12, 10:25 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Swift35 min
Jul 13, 9:18 AM CDTSpecial Weather StatementMPXGoodhue57 min
Jul 13, 1:04 PM CDTSpecial Weather StatementMPXMorrison41 min
Jul 13, 1:05 PM CDTSpecial Weather StatementMPXYellow Medicine40 min
Jul 13, 1:09 PM CDTSevere Thunderstorm WarningMPXYellow Medicine38 min
Jul 13, 1:30 PM CDTSpecial Weather StatementMPXRenville45 min
Jul 13, 2:00 PM CDTSpecial Weather StatementMPXMeeker45 min
Jul 13, 2:22 PM CDTSpecial Weather StatementMPXMorrison38 min
Jul 13, 2:25 PM CDTSpecial Weather StatementMPXBrown50 min
Jul 13, 3:02 PM CDTSpecial Weather StatementMPXMeeker58 min
Jul 13, 3:20 PM CDTSpecial Weather StatementMPXKanabec, Mille Lacs40 min
Jul 13, 3:48 PM CDTSpecial Weather StatementMPXWatonwan42 min
Jul 13, 4:02 PM CDTSpecial Weather StatementMPXIsanti, Kanabec43 min
Jul 13, 4:08 PM CDTSpecial Weather StatementMPXHennepin37 min
Jul 13, 4:13 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Wright62 min
Jul 13, 4:17 PM CDTSevere Thunderstorm WarningMPXMcLeod28 min
Jul 13, 4:39 PM CDTSevere Thunderstorm WarningMPXHennepin41 min
Jul 13, 5:08 PM CDTSevere Thunderstorm WarningMPXHennepin52 min
Jul 13, 5:18 PM CDTSpecial Weather StatementMPXRice42 min
Jul 13, 5:26 PM CDTSevere Thunderstorm WarningMPXDakota, Ramsey, Washington49 min
Jul 13, 5:39 PM CDTAreal Flood AdvisoryMPXDakota, Hennepin, Ramsey, Washington52 min
Jul 13, 5:39 PM CDTSpecial Weather StatementMPXRenville51 min
Jul 13, 5:41 PM CDTSpecial Weather StatementMPXMartin49 min
Jul 13, 5:49 PM CDTSpecial Weather StatementMPXDakota41 min
Jul 13, 5:52 PM CDTSpecial Weather StatementMPXWaseca23 min
Jul 13, 5:54 PM CDTSevere Thunderstorm WarningMPXDakota, Washington33 min
Jul 13, 6:08 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue52 min
Jul 13, 6:20 PM CDTSpecial Weather StatementMPXRice25 min
Jul 13, 6:22 PM CDTSpecial Weather StatementMPXSteele23 min
Jul 13, 6:33 PM CDTSpecial Weather StatementMPXFaribault42 min
Jul 13, 6:45 PM CDTSpecial Weather StatementMPXFreeborn45 min
Jul 13, 1:15 PM CDTSpecial Weather StatementMPXBarron, Chippewa, Eau Claire45 min
Jul 13, 5:38 PM CDTSpecial Weather StatementMPXPolk, Saint Croix67 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.